Alert archive / Kansas / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 393, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Sep 19, 2001, 4:25 PM CDT for Grant County, Haskell County, Kansas. It was in force for 50 min. 5 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Sep 19, 2001, 4:25 PM CDT (21:25 UTC)
- Expired
- Sep 19, 2001, 5:15 PM CDT
- In force
- 50 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Grant County, KS, Haskell County, KS
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 19, 4:35 PM CDT | Hail 0.75 | Satanta, KS | |
| Sep 19, 4:38 PM CDT | Hail 0.75 | Satanta, KS | |
| Sep 19, 4:55 PM CDT | Hail 1 | Satanta, KS | |
| Sep 19, 5:12 PM CDT | Hail 0.75 | Liberal, KS | |
| Sep 19, 5:20 PM CDT | Hail 1 | Kismet, KS | Smaller hail mixed with the quarter sized hail accumulated two to three inches deep on the highway. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 9.4 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 752 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 51 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
785 WUUS53 KDDC 192127 SVRDDC KSC067-081-175-192215- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 425 PM CDT WED SEP 19 2001 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHWESTERN HASKELL COUNTY IN SOUTHWEST KANSAS SEWARD COUNTY IN SOUTHWEST KANSAS * UNTIL 515 PM CDT * AT 425 PM CDT...DODGE CITY DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 2 MILES SOUTHWEST OF RYUS...MOVING SOUTHEAST AT 25 MPH. * SOME LOCATIONS AFFECTED SATANTA AT 440 PM CDT, SUBLETTE AT 450 PM CDT, KISMET AT 515 PM CDT THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING... HAIL THE SIZE OF QUARTERS, WIND UP TO 60 MILES AN HOUR, VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING STAY AWAY FROM WINDOWS. LAT...LON 3759 10108 3739 10116 3706 10073 3736 10064 POAGE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 19, 4:04 PM CDT, 21 minutes earlier.
Area forecast discussion, Sep 19, 4:04 PM CDT, 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 404 PM CDT WED SEP 19 2001 SORRY FOR LATENESS. PROBLEMS WITH IFPS PREVAILED. WILL GO WITH LOW POPS TONIGHT, AND MENTION POSSIBLY SEVERE IN WEST SIX ZONES. TEMPERATURES WILL BE TRICKY AGAIN, BUT PLAN ON GOING COUPLE DEGREES ABOVE LAST NIGHT/S LOWS. WINDS TONIGHT SHOULD PREVENT A REPEAT OF DENSE FOG EARLY THIS MORNING. WILL GO WITH SOUTH WINDS TONIGHT, SOUTHWEST THURSDAY, BECOMING NORTH OR NORTHWEST ON THURSDAY AFTERNOON...STARTING IN NORTH AND WORKING TOWARD THE SOUTHEAST. THINK THE WEAK COLD FRONT GOING ACROSS CWA THURSDAY NIGHT MAY TRIGGER A FEW THUNDERSTORMS, AND POSSIBLY LINGER INTO FRIDAY. PLAN FOR 30 POPS IN SE TO BE HIGHEST, WITH 20 POPS ELSEWHERE FOR BOTH THURSDAY NIGHT AND FRIDAY. HIGH TEMPERATURES FOR THURSDAY WERE HARDEST TO FORECAST. GUIDANCE AT DDC RANGED FROM 92/FWC TO 81/FAN TO 78/MAV. WILL PLAY MIDDLE OF THE ROAD, LEANING TOWARD WARMER FWC. LOW TEMPS THURSDAY NIGHT SHOULD BE IN 50S MOST LOCALS, EXCEPT NEAR 60 IN P28 AREA. HIGHS FRIDAY TO BE UP TO 2 CATEGORIES LOWER THAN THURSDAY, IN COOL NORTHEAST FLOW. EXTENDED DISCUSSION... MODEL SOLUTIONS SEEM TO BE IN GOOD AGREEMENT INTO EARLY NEXT WEEK AND SEE LITTLE TO ARGUE WITH AS SKILL SCORES ARE QUITE HIGH. SURFACE HIGH TO WORK SOUTHEAST FRIDAY NIGHT HOWEVER NEXT SHORTWAVE TROF NOW AROUND 150W WILL DIVE SOUTHEAST AND LOWER PRESSURE ALONG THE LEE OF THE ROCKIES. MAY HAVE ENOUGH UPSLOPE FOR A FEW STORMS AND WILL LEAVE POPS IN FOR NOW. SHORTWAVE DEEPENS SATURDAY AS RIDGING DEVELOPS OVER THE ROCKIES IN RESPONSE TO LARGE GULF OF ALASKA SYSTEM. WILL KEEP POPS IN SATURDAY AS THE WEAK COLD FRONT SINKS SOUTH. HIGHLY AMPLIFIED FLOW MAY KEEP ENOUGH LIFT OVERHEAD FOR MORE PRECIP SUNDAY. LONG-WAVE RIDGE THEN DEVELOPS OVER THE CENTRAL CONUS AND WILL KEEP WARMING AND DRYING TREND INTACT FOR EARLY NEXT WEEK. PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE DODGE CITY ZONE FORECAST. DDC 059/089 058/080 055 2-2 GCK 058/089 056/080 053 2-2 EHA 056/088 055/076 054 3-2 LBL 059/089 058/080 056 2-2 HYS 058/087 057/075 055 2-2 P28 063/092 061/082 068 1-3 .DDC...NONE. BURKE/POAGE
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 19, 3:14 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Kearny | 46 min |
| Sep 19, 3:59 PM CDT | Severe Thunderstorm Warning | DDC | Grant | 46 min |
| Sep 19, 4:25 PM CDT | Severe Thunderstorm Warning | DDC | Seward | 50 min |
| Sep 19, 5:13 PM CDT | Severe Thunderstorm Warning | DDC | Seward | 62 min |
| Sep 19, 6:02 PM CDT | Severe Thunderstorm Warning | DDC | Meade | 58 min |
| Sep 19, 6:15 PM CDT | Severe Thunderstorm Warning | DDC | Seward | 30 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.